Hypoglycaemia from misuse of oral hypoglycaemic agent in patients with lower urinary tract symptoms in Ilorin, Nigeria
Hypoglycaemia can be defined biochemically as level of blood glucose below 2.8 mmol/L (50mg/dL) in otherwise healthy adult. It is often characterized by variety of symptoms including confusion, loss of consciousness, seizures and rarely death may occur. The most common cause of hypoglycaemia is medications used to treat diabetes. Although, only some few recent studies found a significant association between factors in the metabolic syndrome and presence of benign prostatic hypertrophy (BPH); there has been no documented beneficial effect of the use of oral hypoglycaemic agent in the treatment of lower urinary tract symptoms (LUTS) from BPH either in diabetes or non-diabetes individuals.
The incidence of diabetes mellitus is high about the same decades of life when the prevalence of LUTS/BPH is also at its peak. This coincidence may influence the pattern of presentations of such patients with LUTS associated with BPH especially in the rural African settings where patients tend to share their medications or prescription because of similarity in perception of their symptomatology.
Case series of five patients with lower urinary tract symptoms, who had abused oral hypoglycaemic agents and presenting in various stages of altered consciousness and frank hypoglycaemic coma, were presented to illustrate this occasional occurrence and suggestion on how to militate this trend.
In conclusion, misuse of oral hypoglycaemic agents (OHA) to treat LUTS with subsequent presentation in hypoglycaemic coma should be of concern to the health care provider especially the urologist. It is of no benefit and constitutes drug abuse that should be discouraged.Keywords: drug abuse, hypoglycaemia, lower urinary tract symptoms
Copyright for articles published in this journal is retained by the journal.